‘Crisis situation’, purple heroin hits the streets
Published Wednesday, November 1, 2017 11:23AM EDT
Injection drug user outreach workers Victoria Barr and Chasse Gibeault say they're hearing of an increase in overdoses since ‘purple heroin’ hit the streets in Sudbury.
"Even seasoned addicts are dropping, so someone that has been using for a long time. It's very strong. It's potent," said Barr.
"In the media I have heard it referred a lot as 'purple heroin', but on the streets we are hearing it referred to as 'barney' by the people who use it," added Gibeault.
Sudbury police recently sent out a warning about purple heroin; saying it's dangerous and can be deadly.
"It's an opioid. Very small quantities like just as small as three to four grains of salt, like that much fentanyl can be fatal, and there is the issue when it's mixed with another drug," Said Staff Sergeant Rick Waugh, Greater Sudbury Police Service.
Outreach workers have some advice for people who use opioids.
They encourage people who use - and those around them - to carry naloxone kits which can reverse the effects of an opioid overdose.
"We try to let them know it's available, and encourage that they do get it and carry naloxone with them," said Gibeault.
"(Training) is free and it only takes five minutes, so they know how to use it and what to do in case of an overdose."
"It's definitely a crisis situation. I have been working outreach for four years and it's never been this high, so a lot of reported overdoses and a lot of times we don't even hear (about) them," added Barr.
Outreach workers and police want people to be aware of the Good Samaritan law. It means you can report an overdose and not be charged with simple possession.